Iowa, 2004

Hail in Iowa, April 16, 2004

April 16, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 16, 1:30 PM CST, 5 hours earlier.

Area forecast discussion, Apr 16, 1:30 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT FRI APR 16 2004

.DISCUSSION...
THE MAIN CONCERNS IN THE SHORT TERM WILL BE POTENTIAL FOR
THUNDERSTORMS AND TEMPERATURES AS SURFACE BOUDRY WIGGLES BACK AND
FORTH ACROSS THE CWA THROUGH SUNDAY.

MORNING UA ANALYSIS CONTINUED TO SHOW LIMITED MOISTURE ACROSS THE
PLAINS REGION WITH A POCKET OF 6-8C 850 DEW POINTS ACROSS PARTS OF
OK AND AR EXTENDING INTO SERN MO AND SRN IL. 18Z SURFACE ANALYSIS
HAD COLD FRONT ACROSS NERN NEBRASKA INTO SOUTH CENTRAL NEBRASKA WITH
SHARP MOISTURE DISCONTINUITY OUT AHEAD OF IT ACROSS SERN NEBRASKA.
TONGUE OF 60 OR BETTER DEW POINTS EXTEND AS FAR NORTH AS SOUTH
CENTRAL IOWA. MODELS CONTINUE TO INDICATE MAIN AREA OF PRECIP NE OF
THE AREA TONIGHT WHERE BETTER CONVERGENCE AND MOISTURE IN PLACE.
HAVE ADDED SOME SLGT POPS FOR THIS EVENING ALONG NERN CWA BORDER
AREA NEAR SWRN EDGE OF INDICATED QPF. SURFACE BOUDRY CONTINUES TO
LINGER ACROSS THE AREA ON SATURDAY WITH MODELS LIFTING IT NORTH AS A
WARM FRONT IN THE AFTERNOON. HAVE TRENDED TEMPS UP ACROSS THE SOUTH
ON SATURDAY BASED ON EXPECTED MOVEMENT OF THE WARM FRONT. BOTH ETA
AND GFS ALSO BRING SOME BETTER MOISTURE NORTH DURING THE AFTERNOON
SO CHANCES OF STORMS ON THE INCREASE FOR SATURDAY NIGHT AS SHORT WAVE
LIFTS OUT OF THE SOUTHERN PLAINS AND LAPSE REMAIN RATHER STEEP.
CONTINUED CHANCE OF MORE STORMS SUNDAY AFTERNOON AND SUNDAY EVENING
AS MAIN WAVE MOVES INTO THE NORTHERN PLAINS AND COLD FRONT SWEEPS
ACROSS THE AREA. GOOD HEATING POTENTIAL AGAIN ON SUNDAY AHEAD OF THE
FRONT AND TRENDED TOWARD THE WARMER MET FOR HIGH TEMPERATURES.

LITTLE CHANGE TO THE EXTENDED FORECAST WITH DRIER AND COOLER
CONDITIONS ON MONDAY BEHIND THE FRONT AS IT DROPS INTO THE SOUTHERN
PLAINS AND STALLS OUT. WEAK WAVE INDICATED FOR TUESDAY MAY BRING
ANOTHER CHANCE OF RAIN BUT MORE VIGOROUS TROF DVELOPMENT OVER THE
CENTRAL U.S. MID TO LATE WEEK WITH TREND TOWARD HPC GUIDANCE.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

FOBERT
Hazardous weather outlook, Apr 16, 4:55 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 PM CDT FRI APR 16 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
555 PM CDT FRI APR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THROUGH THIS
EVENING GENERALLY NORTH OF A COLUMBUS TO FREMONT...OMAHA AND OAKLAND
IOWA LINE.  THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER
NORTHEAST NEBRASKA WILL THRIVE ON HIGH INSTABILITY THIS EVENING.
DRY LOW LEVEL AIR AND WARM TEMPERATURES WILL PRODUCE AN ENVIRONMENT
CONDUCIVE FOR DAMAGING WINDS.  THE THUNDERSTORMS SHOULD DIE OFF
WITH SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY...AND
AGAIN TUESDAY THROUGH THURSDAY.

A WARM FRONT WILL SET UP ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA
LATE SATURDAY AFTERNOON.  UNSTABLE AIR WILL SURGE NORTH AND
INTERACT WITH THE WARM FRONT TO PRODUCE THE THREAT FOR SEVERE
WEATHER.  THOUGH DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
THREATS...ISOLATED TORNADOES ARE ALSO POSSIBLE NEAR THE WARM FRONT.

THE FRONT WILL REMAIN IN PLACE ON SUNDAY...AND WILL INTERACT WITH A
UPPER LEVEL STORM SYSTEM MOVING INTO THE PLAINS.  AGAIN VERY
UNSTABLE AIR WILL EXIST OVER THE OUTLOOK AREA SETTING THE STAGE FOR
SEVERE THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING.

THE NEXT POTENT WEATHER SYSTEM IS EXPECTED TO MOVE INTO THE
PLAINS WEDNESDAY OR THURSDAY.  THUNDERSTORMS ASSOCIATED WITH THIS
SYSTEM COULD FIRE AS EARLY AS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVITY MAY BE NEEDED THIS EVENING OVER NORTHEAST
NEBRASKA AND WESTERN IOWA...GENERALLY NORTH OF A COLUMBUS TO
FREMONT TO OAKLAND IOWA LINE.

DERGAN

In the hours before

Local storm report, Apr 16, 5:25 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
625 PM CDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             MOORHEAD                41.92N 95.85W
04/16/2004  0.88 INCH        MONONA             IA   TRAINED SPOTTER

&&

KING

The radar

The Omaha radar (KOAX), 80 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monona

When
April 16, 6:30 PM CST
Where
Monona County, Moorhead
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.933, -95.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391269.